advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kalispell, Montana, USA:

My son just turned eleven years old. He's had diabetes since he was 11 months old. He is now on an insulin pump using Humalog insulin. He has developed significant lipoatrophy from injections and now where ever the pump is inserted. I'm concerned about two things. If the fatty tissue continues to disappear, where will we put the pump in the future? Also, could he be allergic to his insulin? Also, he does not respond to Humalog very fast. It takes two and a half hours to see what a bolus is going to do to him. Because of this, he spikes after meals. It's hard to correct him because if he's not done responding to the last bolus he will crash an hour later. He's quite "brittle" (I know that is an old term). I'm frustrated, exhausted, scared, and we don't have an endocrinologist here. I'm considering switching him to NovoLog to see if he metabolizes it differently, and more quickly. Is it common for a person to respond differently? He weighs 100 pounds and uses an average of 42 units a day.

Answer:

I am not quite sure what the delay in the response to Humalog is due to. It would be interesting though to give a single bolus by routine injection rather than through the pump as this might help decide if the pump could be the problem. In any case, I would start by switching to NovoLog which might help with both difficulties. If this doesn't work you might then try leaving off the pump for a little and starting to give glargine (Lantus) into the lipoatrophic areas once a day with a short acting insulin like Humalog immediately after meals, but varying the dose according to the premeal blood sugar and the 'carbohydrates' actually consumed. This will mean more injections and may, therefore, not be popular. Aventis is bringing out a new substituted short acting insulin very soon which has been approved in Europe under the name of Apidra. See Agents for diabetes in adults. This could be tried as another alternative to NovoLog. At some stage though you might think to get in touch with the author of this question at Ask the Diabetes Team for further details. It might certainly be the simplest solution. There are some other possibilities like giving nicotinamide for some months; but I really think that if at all possible you should enlist the help of a pediatric endocrinologist or better still a pediatric diabetes team even if it was just for one visit.

DOB

DTQ-20040315003020
Original posting 20 Mar 2004
Posted to Daily Care and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.